Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperthyroidism x
  • Echocardiogram x
Clear All
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.

  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.

  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.

  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.

Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.

  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.

  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.

  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.

Open access

Ismael Capel, Elisabet Tasa-Vinyals, Albert Cano-Palomares, Irene Bergés-Raso, Lara Albert, Mercedes Rigla and Assumpta Caixàs

Summary

Takotsubo cardiomyopathy (TC) is an atypical, severe but reversible form of acute heart insufficiency. It typically presents with left ventricular failure, transient apical and mid-segments hypokinesis, absence of significant coronary stenosis and new electrographic abnormalities and/or elevation in serum cardiac enzymes. Although TC (‘broken heart syndrome’) has classically been associated with emotional trauma, evidence suggests that other precipitants might exist, including iatrogenic and thyroid-mediated forms. Thyroid disease is a relatively common comorbidity in TC patients. We report a case of TC in a postmenopausal female with no history of emotional trauma or other potential precipitant factors who was diagnosed with amiodarone-induced hyperthyroidism during her hospital stay. Though some case reports of thyroid-related TC exist, we are not aware of any other reported case of TC precipitated by amiodarone-induced hyperthyroidism.

Learning points:

  • TC is a relatively new, rare, transient, severe, but reversible cardiovascular condition that is characterized by an acute left ventricular cardiac failure, which can clinically, analytically and electrocardiographically mimic an acute myocardial infarction.

  • Many precipitant factors have been described in TC, being the most classical and emotional trauma. However, thyroid dysfunction is also a significant condition frequently found in patients with TC.

  • A hypercatecholaminergic state leading to cardiomyocyte damage has been established as the main fact of TC physiopathology. Hyperthyroidism induces an upregulation of β-adrenergic receptors.

  • Both hyperthyroidism and hypothyroidism have been related with TC development. Most reported cases of TC involving thyroid dysfunction correspond to hyperthyroidism due to Graves–Basedow disease, but there are also descriptions with severe hypothyroidism, radioiodine treatment or thyroid surgery.

  • Amiodarone is a class III antiarrhythmic agent widely used, and it is a well-known cause of thyroid dysfunction, which can present either with hypothyroidism or hyperthyroidism, as approximately 40 percent of the amiodarone molecule is composed of iodine.

  • In this case, a type II amiodarone-induced hyperthyroidism was the precipitant factor of a TC in a patient with a pre-existing atrial fibrillation. Given the high prevalence of atrial fibrillation and the wide use of amiodarone, the risk of this iatrogenic effect should be taken into account.